Kansas, 2008

Hail in Kansas, June 9, 2008

June 9, 2008 · NWS TOP · 6 events in 1 county or zone

Two severe thunderstorms, one right after the other, passed through Brown County the evening of June 9th. Hail up to the size of golf balls was reported with these storms, but no significant damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two severe thunderstorms, one right after the other, passed through Brown County the evening of June 9th. Hail up to the size of golf balls was reported with these storms, but no significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 2:44 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 2:44 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT MON JUN 9 2008

.DISCUSSION...
20Z WATER VAPOR AND PROFILER DATA SHOWS THE UPPER LEVEL SHORTWAVE
TROUGH AXIS IS STARTING TO PASS EAST OF THE FORECAST AREA WITH
SUBSIDENCE CLEARING SKIES OUT ACROSS CENTRAL KS. SFC OBS INDICATE A
TROUGH WAS ORIENTED SOUTHWEST TO NORTHEAST FROM NORTH CENTRAL KS
INTO SOUTHWEST IA...AND DEWPOINTS HAVE BEEN RUNNING 3 TO 5 DEGREES
COOLER THAN MODEL PROGS.

CONVERGENCE ALONG THE SFC TROUGH HAS BEEN WEAK...BUT LAPS DATA IS
SHOWING LITTLE INHIBITION LEFT WITH SOME CU STARTING TO FORM IN
SOUTHEAST NEB. STREAM LINES FROM SFC OBS SHOW THE BETTER CONVERGENCE
ALONG THE TROUGH OVER SOUTHEAST NEB AND SOUTHERN IA. WITH THIS IN
MIND COMBINED WITH INCREASING LARGE SCALE SUBSIDENCE AND BOUNDARY
LAYER STABILIZATION WITH SUNSET...THAT THUNDERSTORMS CHANCES ARE
LESS THAN 15 PERCENT. THEREFORE WILL NOT CARRY ANY MENTION OF POPS
TONIGHT. CLEARING SKIES AND LIGHT WINDS SHOULD ALLOW TEMPS TO FALL
OFF INTO THE UPPER 50S TONIGHT. CONSIDERED THE POTENTIAL FOR SOME
PATCHY FOG OVERNIGHT...BUT CONFIDENCE IS LOW GIVEN THE MODELS ARE TO
HIGH WITH DEW POINTS TO START OUT. THERE COULD BE SOME GROUND FOG IN
LOW SPOTS ACROSS EAST CENTRAL KS...BUT DO NOT EXPECT IT TO BE
WIDESPREAD ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME. RETURN
FLOW SETS UP TUESDAY WITH WEAK SHORTWAVE RIDGING ALOFT. NAM TRYING
TO GENERATE SOME CONVECTION ACROSS CENTRAL DURING THE AFTERNOON
WITHIN THE THETA-E RIDGE. HOWEVER GFS KEEPS ENOUGH INHIBITION FOR
CONVECTION TO DEVELOP. WITH MODELS A LITTLE TO AGGRESSIVE WITH LOW
LEVEL MOISTURE TO BEGIN WITH OPTED TO MAINTAIN A DRY FORECAST FOR
NOW AND LET LATTER SHIFTS REASSESS. MOSTLY SUNNY SKIES AND DECENT
MIXING SHOULD HELP TEMPS REACH THE UPPER 80S TO AROUND 90 IN WESTERN
PARTS OF THE FORECAST AREA. -WOLTERS

MAIN FORECAST CONCERN THROUGH THE MIDDLE WEEK PERIODS IS
PRECIPITATION CHANCES. STRONG S-SW WINDS WILL BRING 14C 850MB AND 3C
700MB DEWPOINTS TO AT LEAST WESTERN AND NORTHERN AREAS TUESDAY
NIGHT. THE CONTINUED WARM AIR ADVECTION WILL BRING NEAR DRY
ADIABATIC LAPSE RATES TO THE MID LEVELS...WITH SOME LOW LEVEL
MOISTURE CONVERGENCE ON THE EASTERN EDGE OF THE NORTHEASTWARD
EXPANDING LOW LEVEL JET. THERE HAD BEEN AMAZINGLY SIMILAR MODEL
CONSISTENCY ADVERTISING SOME PRECIPITATION IN THE FAR NORTHERN
AREAS. THOUGH FORCING IS NOT EXCITING...SMALL PRECIPITATION CHANCES
WILL BE INCLUDED FOR MANY AREAS TUESDAY NIGHT AND EARLY WEDNESDAY
FOR THE ABOVE REASONS. MIXING OF THE LOW LEVEL JET WILL KEEP TUESDAY
NIGHT TEMPS ON THE WARM SIDE ONCE AGAIN.

UPPER TROF WILL CROSS THE NORTHERN ROCKIES WEDNESDAY WITH AT LEAST A
COLD FRONT AND POSSIBLE DRYLINE TO THE WEST AND SOUTHWEST BY
AFTERNOON. CONVECTION FIRING IN THIS AREA MAY BE ABLE TO REACH THE
FAR NORTHWESTERN ZONES BY LATE AFTERNOON. LOW LEVEL THERMAL RIDGE
NOSING INTO WESTERN AREAS SHOULD PUSH HIGHS INTO THE LOWER 90S
BARRING PERSISTENT CONVECTION FROM THE MORNING HOURS. COLD FRONT
WILL LIKELY ENTER A LEAST NORTH CENTRAL KANSAS WEDNESDAY NIGHT...IF
NOT FARTHER IF AIDED BY CONVECTIVE OUTFLOWS. MID LEVEL TEMPS FALL AS
THE TROF PUSHES EAST FOR WEAKER CAPPING. HAVE INCREASED POPS
SOMEWHAT...BUT STILL WELL BELOW GUIDANCE NUMBERS. BOUNDARY WILL BE
SOMEWHERE IN THE CWA FOR AT LEAST MUCH OF THURSDAY FOR DECENT
PRECIPITATION CHANCES. TOO MANY POSSIBLE SNAGS IN THE DETAILS TO GO
ABOVE CHANCE POPS AT THIS TIME HOWEVER.

MEDIUM RANGE MODELS ARE SHOWING GOOD AGREEMENT IN THEIR RUNS FROM
00Z ONWARD...THOUGH DAY 5 SKILL SCORES HAVE STEADILY FALLEN OVER THE
PAST SEVERAL DAYS TO LEVELS NOT SEEN IN AT LEAST 30 DAYS. THIS IS
THUS A BELOW CONFIDENCE FORECAST...WITH THE ONLY SIGNIFICANT CHANGES
MADE IN THE NEARER TERMS. UPPER TROF WILL ROTATE THROUGH FRIDAY
AFTERNOON...AND STRONGER FLOW ALOFT OVER THE NEXT FEW DAYS APPEARS
TO BE FARTHER NORTH THAN EARLIER ANTICIPATED. THESE FACTORS SHOULD
DRIVE THE SURFACE BOUNDARY SOUTH AND EAST OF THE AREA BY SATURDAY
MORNING...AND PRECIPITATION CHANCES WERE REDUCED FOR THIS REASON.
GENERALLY WEST TO NORTHWEST FLOW ALOFT INDICATED FOR SATURDAY
THROUGH SUNDAY WITH SLOW MOISTURE RETURN. MAY SEE A WEAK WAVE PASS
THROUGH THE PATTERN FOR PRECIPITATION CHANCES SOMETIME IN THE
SUNDAY-MONDAY TIME FRAME...BUT NOT WORTH A MENTION AT THIS TIME.
850MB TEMPERATURE ANOMALIES SUGGEST SLIGHTLY BELOW NORMAL TEMPS TO
START THE WEEKEND...WITH SOME WARMING BY MONDAY. -65

&&

.AVIATION...
INCREASING SUBSIDENCE BEHIND THE UPPER WAVE AND DRY MID LEVELS
SHOULD PROVIDE VFR CONDITIONS OVERNIGHT. ONLY CONCERN WOULD BE
GROUND FOG AT TOP AND FOE...BUT DEWPOINTS ARE MIXING OUT INTO THE
MID 50S WHICH WOULD MAKE IT A LITTLE HARDER FOR RADIATIONAL FOG.
ADDITIONALLY FOUS DATA SUGGESTS THERE WILL BE SOME MIXING OF DRY AIR
INTO THE BOUNDARY LAYER. HAVE NOT ADDED ANY VSBY RESTRICTIONS
BECAUSE OF LOW UNCERTAINTY AND EVENING SHIFT WILL NEED TO MONITOR.
AN INCREASING PRESSURE GRADIENT DUE TO FALLING HEIGHTS ALONG THE
HIGH PLAINS WILL LEAD TO BREEZY SOUTH WINDS LIKELY GUSTING TO 25 KTS
DURING THE AFTERNOON TUESDAY. -WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 3:04 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT MON JUN 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
404 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ACROSS THE ENTIRE AREA
THURSDAY THROUGH FRIDAY...AND FOR MAINLY EAST CENTRAL KANSAS
FRIDAY NIGHT.

THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST FLOW JUST ABOVE FLOOD
STAGE FOR MUCH OF WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 9, 6:13 PM CST, 46 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT MON JUN 9 2008

KSZ012-100045-
BROWN-
713 PM CDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY...

THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE RESERVE AND IOWA SAC AND FOX RESERVATION.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Jun 9, 6:43 PM CST, 16 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT MON JUN 9 2008

KSZ012-100115-
BROWN-
743 PM CDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY...

THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE SLOWLY SOUTHEAST
ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE RESERVE...IOWA SAC AND FOX
RESERVATION...HIAWATHA AND ROBINSON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Brown

When
June 9, 6:59 PM CST to 7:08 PM CST
Where
Brown County, 1 mi ESE of Reserve
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.974, -95.553

Hail, Brown

When
June 9, 7:37 PM CST
Where
Brown County, 1 mi N of Hiawatha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.864, -95.530

Hail, Brown

When
June 9, 7:50 PM CST
Where
Brown County, 1 mi NNE of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.863, -95.523

Hail, Brown

When
June 9, 7:50 PM CST
Where
Brown County, 1 mi W of Hiawatha
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.850, -95.549

Hail, Brown

When
June 9, 8:05 PM CST
Where
Brown County, 1.75 mi NNW of Robinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.843, -95.433

Spotters at several locations in Robinson reported golfball size hail.

Hail, Brown

When
June 9, 8:13 PM CST
Where
Brown County, 4 mi SW of Robinson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.779, -95.473

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114637, 114639, 114640, 114641, 114642, 114643.